North Carolina, 2003

Flash Flood in North Carolina, September 4, 2003

September 4, 2003 · NWS RNK · 1 event in 1 county or zone

5 miles northwest of King.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms with very heavy rain during the early morning of the 4th, caused Danbury Creek to flood Goff Road, 1.5 miles northwest of King.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 4, 2:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 4, 2:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
302 AM EDT THU SEP 4 2003

OVERVIEW...LOOKS LIKE ONE MORE DAY OF SHOWERS/STORMS...THEN DRIER
AND MUCH LESS HUMID WEATHER FOR THE WEEKEND INTO NEXT WEEK.

SHORT TERM...RADAR SHOWING PERSISTENT HEAVIER SHRA/TSRA ACROSS PARTS OF
THE SRN ZONES ALONG WEAK CONVERGENCE ZONE AND IN AREA OF HIGH THETA-E
SUPPORT. APCHG UPPER LEVEL JET AXIS/ASSOCD DIFFLUENCE THE BIG CONCERN
OVER THE W THIS MORNING...AND PIEDMONT THRU THIS AFTN WITH INJECTION OF
SOME INSOLATION. GIVEN BACKING FLOW AHEAD OF APCHG S/W TROF AND WEAK
SFC REFLECTION WILL OPT TO KEEP WATCH IN PLACE WHERE ONGOING...WITH
EXPANSION TO INCLUDE A FEW MORE ERN CTYS WHERE TRAINING HAS LOWERED FFG
IN SPOTS. IN ADDITION CONTD HIGH PWATS AND SHARPENING UPPER TROF WITH
SECONDARY SFC FRONT SHOULD INCREASE UVV OUT E WHERE COULD EVEN SEE A
FEW SVR STORMS LATER. THUS WILL UP POPS TO CAT SRN/SE ESPCLY THRU EARLY
AFTN WITH LKLYS ELSW...THEN LOWERING TO CHCY W LATER AS DEEP RH/MCON
SHIFTS OUT ALONG/E OF THE BLUE RIDGE AFTER MIDDAY. HIGH TEMPS CLOSE TO
MAV AND LIMITED OUT E PER SLOW START GIVEN SHRA/TSRA.

TNGT...REAL AIRMASS CHANGE FRONT FINALLY ON THE MOVE AS AXIS OF 5H TROF
PASSES N AND PROPELS DRIER AIR BOTH SFC/ALOFT ACROSS THE BLUE RIDGE
OVERNIGHT. THINK WILL STILL HAVE DECENT THUNDER COVERAGE ERN CTYS THIS
EVE BEFORE PSBL LINE FEATURE PROGRESSES EWD. FEW TSRA STILL PSBL
BLUE RIDGE/NRV EARLY ON BUT COVERAGE NO MORE THAN CHCY AS DRY ADVECTION
TAKES OVER. OTRW FEW CHANGES OTHER THAN TO UP POPS TO LIKELYS E TIL
MIDNGT AND RAISE TEMPS A LITTLE SE WHERE COOLER AIR WILL LAG.

FRI...GUIDANCE CONTS TO BANK ON DRYING COLUMN IN WAKE OF FRONT WITH
GOOD CAP ALOFT AND LACK OF MUCH TO TRIGGER SHRA OUTSIDE OROGRAPHICS.
ETA HOWEVER DOES SHOW SOME LATE DAY MCON PER SE FLOW INTO THE BLUE
RIDGE AND A RIBBON OF RESIDUAL BLYR RH ALONG 85H THETA-E GRADIENT IN
PLACE. ALTHO DEWPTS LOOK QUITE RESISTANT TO MUCH PRECIP...APPEARS BEST
TO OPT TOWARD AT LEAST AN ISOLD LOW TOPPED AFTN SHRA GIVEN ELY FLOW
REGIME. OTRW OVERALL MORE SUN AND WARMER TEMPS AS DRY AIR SHOULD WARM
QUICKLY GIVEN EXODUS OF ALL DEEP RH TO THE SE.

EXTENDED...EXPECT BEST FLUX OF DRY/SOMEWHAT COOLER AIR SAT INTO EARLY
WEEK IN RESPONSE TO SFC RIDGE/SUBSIDENCE NOSING IN BEHIND CSTL TRPCL
SYSTEM AND UPPER RIDGE OVERHEAD. WILL SEE NEXT WEAK BASICALLY DRY
BACKDOOR BNDRY SNEAK THRU THE REGION MON NGT FOLLOWED BY MORE HIGH PRES
WEDGING SWD ACROSS THE MID ATLC INTO MID WEEK. MAY NEED TO WATCH FOR
SOME LOW CLDS UP AGAINST THE SW RIDGES SAT GIVEN UPSLOPE COMP OTRW
CLR/PC WITH GNRLY SEASONAL TEMPS THRU THE PERIOD.

.RNK...
NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...NONE.

JH
Hazardous weather outlook, Sep 4, 3:28 AM EST, 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN
1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH
OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS
ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER
TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS.
PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR
ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 4, 3:15 AM EST, 45 minutes before
NCZ005-006-VAZ024-033>035-043>047-058-059-041530-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT THU SEP 4 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING...

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE MOUNTAINS
THIS AFTERNOON...AND INTO THE PIEDMONT DURING THE EVENING. SHOWERS
AND THUNDERSTORMS ARE EXPECTED WELL IN ADVANCE OF THE FRONT THIS
MORNING...AND AGAIN JUST AHEAD OF THE BOUNDARY LATER THIS AFTERNOON.
THE COMBINATION OF UPPER LEVEL ENERGY MOVING THROUGH AND
HEATING...MAY CAUSE SOME OF THESE STORMS TO BECOME SEVERE. LOCATIONS
JUST EAST OF THE BLUE RIDGE HAVE THE BEST CHANCE OF SEEING LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO A
LINE LATER TODAY. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY
MANY OF THE THUNDERSTORMS...WITH RAINFALL AMOUNTS OF TWO TO THREE
INCHES POSSIBLE IN A SHORT PERIOD.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JH

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Stokes

When
September 4, 4:00 AM EST to 6:00 AM EST
Where
Stokes County, 2 mi NW of King
Reported by
UNKNOWN
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337327.